Indiana, 2010

Dust Devil in Indiana, August 12, 2010

August 12, 2010 · NWS PAH · 1 event in 1 county or zone

A dust devil occurred during a very hot and unstable afternoon with light winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A dust devil occurred during a very hot and unstable afternoon with light winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 12:20 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 12, 12:20 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT THU AUG 12 2010

.DISCUSSION...
RADAR/SATELLITE REVEAL ONGOING CONVECTION OVER MOST OF FA
TODAY...OR AT LEAST OUTER PERIPHERY...SAGGING SOUTHWARD AND
'DENTING' THE UPPER RIDGE AS IT WERE. MOST CELLS LOCALLY STRONG
WITH HEAVY RAIN/LTG BUT ISOLD WIND GUSTS OUT OF STRONGER STORMS
ARE POSSIBLE AS WELL...SEE SWODY1 FOR MORE.

WILL CONTINUE SOME MENTIONABLE POP THRU HEATING HOURS OF EVENING
THEN PCPN OUTPUT SHOULD WANE AS FUEL INPUT WANES. STILL REMAINING
HIGH HEAT/HUMIDITY AIRMASS WILL SET STAGE FOR SIMILAR CONDITIONS
BOTH TOMORROW AND SAT. IN FACT WITH INTRO OF FRONTAL APPROACH SAT
WE'LL SEE OUR BEST CHC POPS APPEAR IN THE FORECAST SAT-SAT NIGHT-
TIME FRAME...WITH THE LINGERING BOUNDARY POSSIBLY STILL FOCUSING
SOME ACTIVITY ACROSS THE SOUTH/EAST ON SUNDAY. AFTER THAT IT'S
(RELATIVE) DRIER AND LESS EXTREMELY HOT AIR (STILL SLIGHTLY ABOVE
NORMS) FOR INTO EARLY NEXT WEEK. THEN INTERPLAY WITH TROPICS COMES
INTO PIC AND WHILE TEMPS MIGHT NOT RETURN TO TRIPLE DIGIT
LEVELS...TROPICAL LIKE HUMIDITYS MIGHT BE ON THE UPSWING AGAIN
LATE IN THE FORECAST PERIOD...THIS IS SOME DEVIATION FROM HPC BUT
SEEMS TO BE COLLABORATIVE WITH OUR SRN NEIGHBORS.

WENT ABOV MOS FOR HIGHS/LOWS SHORT TERM PER THE PREVIOUS 3-4 DAYS
AND CONTINUE EXCESSIVE HEAT/HUMIDITY/WARNING THRU SAT WITH PM
INDICES 105-110 CONTINUING.

&&

.AVIATION...
PM TAFS WILL REFLECT CONVECTIVE CHC WITH VCTS/CB MENTION AND CLOSE
EYE UPON NECESSARY UPDATES FOR WITHIN 5NM CONVECTIVE THREAT. WINDS
WILL BE LGT/VARIABLE EXCEPT IN TSMS. VFR CIGS SHOULD DISSIPATE
WITH SUNSET AND PATCHY FOG THREAT TONIGHT WL BE MORE CLOSELY TIED
TO RAINFALL AREAS VS TAFS PER SE. DIURNAL CU FIELD SHOULD START
AGAIN MID MORNING TOMORROW WITH SIMILAR CONVECTIVE THREAT BY
MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 12, 3:50 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT THU AUG 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. HEAT INDEX VALUES OF
105 TO AROUND 110 WILL BE COMMON THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. LOCALLY DAMAGING WIND
GUSTS AND BRIEF HEAVY RAINFALL WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXTREME HEAT AND HUMIDITY WILL CONTINUE THROUGH SATURDAY...WITH
HEAT INDEX VALUES UP IN THE 105 TO 110 RANGE EACH DAY. AN
EXCESSIVE HEAT WARNING IS CURRENTLY IN EFFECT THROUGH SATURDAY.

THROUGH FRIDAY...ONLY ISOLATED THUNDERSTORMS ARE EXPECTED EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING. A SLIGHTLY BETTER
CHANCE OF THUNDERSTORMS WILL ARRIVE OVER THE WEEKEND AS A COLD
FRONT MOVES SOUTH THROUGH THE REGION. ISOLATED STORMS MAY BRIEFLY
PULSE UP TO PRODUCE LOCALIZED WIND DAMAGE...BUT LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 10:27 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 AM CDT THU AUG 12 2010

ILZ075-076-081>083-121715-
FRANKLIN IL-HAMILTON IL-WHITE IL-JEFFERSON IL-WAYNE IL-
1127 AM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...SOUTHEASTERN
JEFFERSON...NORTHWESTERN WHITE...NORTHERN HAMILTON AND NORTHEASTERN
FRANKLIN COUNTIES IN SOUTHERN ILLINOIS UNTIL 1215 PM CDT...

AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS 40 TO 45 MPH
THIS STORM WAS LOCATED NEAR DAHLGREN...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WAS WILL BE NEAR...
BELLE PRAIRIE CITY AROUND 1135 AM CDT.
MCLEANSBORO AROUND 1150 AM CDT.
SPRINGERTON AROUND 1210 PM CDT.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH
Local storm report, Aug 12, 11:30 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
08/12/2010                   FRANKLIN           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN SESSER AND ALSO EWING.

&&

ML
Local storm report, Aug 12, 11:31 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND GST     MULKEYTOWN              37.97N 89.11W
08/12/2010  E70 MPH          FRANKLIN           IL   TRAINED SPOTTER

&&

ML
Special weather statement, Aug 12, 12:35 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT THU AUG 12 2010

ILZ087-KYZ014-015-018-121915-
GALLATIN IL-HENDERSON KY-UNION KY-WEBSTER KY-
135 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GALLATIN COUNTY IN
SOUTHERN ILLINOIS...AND WESTERN WEBSTER...UNION AND SOUTHWESTERN
HENDERSON COUNTIES IN WESTERN KENTUCKY UNTIL 215 PM CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY STRONG WINDS AROUND 50
MPH.  THIS STORM WAS LOCATED NEAR MORGANFIELD...MOVING EAST AT 15
MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BRECKINRIDGE CENTER AND
WAVERLY.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Vanderburgh

When
August 12, 12:59 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

A very well-defined dust devil was observed. The dust devil was roughly ten feet wide at the base and about 60 feet tall. It travelled around 80 feet before dissipating.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250435.